Hi folks, this is my first post here, here goes...
Back in 2006 I was diagnosed with type 2 diabetes. I'm not overweight, my diet's pretty good (being vegetarian helps) and I get plenty of exercise as I don't have a car. But my dad and two of his brothers had diabetes, so it obviously runs in the family.
For a long time, I was controlling it with diet, but my blood sugar levels were creeping up. I was starting to feel slow and lethargic and lacking in energy, which I put down to getting older (I’m 51 in a couple of weeks), but checks at the doctors showed that my blood sugar was peaking in the mid-teens, so they decided I needed medication.
At first they put me on metformin, but I felt sick all the time, and frequently had an upset stomach. Then they put me on slow release metformin - same result.
After that, they put me on gliclazide and I got my blood sugar down to 9 (This was in July). I started to feel a lot more lively - I wasn't tired after a shopping trip, I felt like going for long walks, I felt like cooking elaborate meals after a long day's work. They decided to put my metformin up to 4 (80mg) tablets a day, in the hope of bringing my blood sugar down that bit further. I felt even better.
Then, over the last couple of weeks, I started feeling sluggish again, too tired to do anything beyond the bare necessities. It crept up on me slowly, so I didn't really notice at first. But one day, I had to walk somewhere, somewhere I normally walk every week with no trouble, and was so weary I got the bus. This isn't right, I thought, better check my blood sugar. It was 17! I was now worse than I had been before I started taking the pills!
I kept checking it over the week, and the lowest it got to was 14.5, and once it peaked at 20. I rang the doctor, and he suggested I see the diabetes nurse at the surgery this morning.
She is somewhat puzzled at why it's suddenly gone up, but obviously worried too. She says most of the diabetes medications either persuade your body to produce more insulin, or persuade your body to use the insulin more efficiently. If I'm on a full dose of gliclazide and my blood sugar's still that high, it implies that the insulin-producing cells in my pancreas have more or less given up. None of the medications they could prescribe would help with this, and the only solution is likely to be insulin injections.
She says people always talk about type 1 and type 2 diabetes, but there's a complicated bit in the middle between those two types, and I looks as if I've fallen into it.
She's made an appointment for me to see the nurse who teaches people about insulin injections. She's also going to speak to the diabetes specialist at the hospital to see what he thinks before I go to that appointment, to see if he's got any better ideas. In the meantime, I'm to cut out *all* sugar, cut down on carbohydrates, and do blood tests 3 times a day and ketone urine tests twice a day, and ring them immediately if it hits 20 again, or if I detect ketones in my urine.
Any thoughts or advice gratefully accepted!